Hail, Winona
- When
- June 23, 4:19 PM CST
- Where
- Winona County, Troy
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.867, -92.067
Law enforcement officials estimated wind gusts of up to 80 mph, which knocked down trees and power lines. Penny to nickel size hail was also reported, which stripped the leaves off of soybeans in a field near Amherst (Fillmore County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Law enforcement officials estimated wind gusts of up to 80 mph, which knocked down trees and power lines. Penny to nickel size hail was also reported, which stripped the leaves off of soybeans in a field near Amherst (Fillmore County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 23, 1:30 PM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 230 PM CDT WED JUN 23 2004 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT MAIN FORECAST CONCERNS FOCUS ON THE INFLUENCE OF THE 500 MB LOW/TROUGH FOR THE NEXT COUPLE DAYS. A CLOSED 500 MB LOW WILL SWING SLOWLY EAST OVER THE NEXT COUPLE DAYS...MOVING FROM JUST NORTH OF THE UPPER GREAT LAKES...TO EAST OF JAMES BAY BY 00Z SAT. THE UPPER MISSISSIPPI RIVER VALLEY WILL STAY UNDER CYCLONIC FLOW THOUGH...WITH RIDGING NOT LOOKING TO WORK IN UNTIL THE MIDDLE OF NEXT WEEK. VARIOUS SHORTWAVE TROUGHS WILL SLIDE THROUGH THE FLOW...WITH THE STRONGEST ONE FOR THE LOCAL AREA COMING LATER TONIGHT AND ON THU MORNING. THIS WAVE WILL INTERACT WITH A COLD FRONT SLIDING SOUTH ACROSS THE REGION...WHICH WILL BRING A PRETTY GOOD SHOT OF COLDER AIR. 850 MB TEMPS ARE EXPECTED TO DROP BELOW 4 C BY 00Z FRI. NOT A LOT OF CAPE TO WORRY ABOUT TONIGHT...BUT THE SHEAR IS STRONG...AROUND 50 KTS IN THE 0-3 KM LAYER. MOISTURE ISN/T ALL THAT GREAT THOUGH...WITH THE RH FIELDS KEEPING THE BEST SATURATION FROM 700MB AND ON UP. CURRENTLY...IT LOOKS LIKE THE BEST SHOT FOR SHOWERS/STORMS WILL BE ACROSS NORTHERN MN/NORTHERN WI TONIGHT...AND WITH SUCH STRONG SHEAR...A FEW SEVERE STORMS COULD BE POSSIBLE. THE TAIL OF THE VORT MAX LOOKS TO WORK WITH THE TAIL OF THE COLD FRONT...WHICH IS EXPECTED TO REST ACROSS NORTHERN IA/NORTHERN ILL ON THU MORNING. FORCING ISN/T AS STRONG HERE...BUT THINK THERE SHOULD BE A PRETTY DECENT SHOT OF ADDITIONAL SHOWERS...PERHAPS A STORM...FOR THE SOUTHERN 1/2 OF THE FORECAST AREA. THE NEXT SHORTWAVE WILL DROP THROUGH THE 500 MB THROUGH ON THU NIGHT...SPINNING ACROSS THE U.P. OF MICH BEFORE MOVING EAST. IT LOOKS LIKE THE BRUNT OF THIS WAVE/S INFLUENCE SHOULD STAY NORTH OF THE AREA. MEANWHILE AT THE SFC...AN AREA OF HIGH PRESSURE WILL START TO BUILD EAST FROM THE NORTHERN PLAINS ON FRIDAY...AND LOOKS TO BE THE MAIN WEATHER FEATURE FOR THE WEEKEND. COLD AIR WILL REMAIN ENTRENCHED ACROSS THE REGION THOUGH...SO DESPITE ANTICIPATED SUNSHINE...SOME LOCATIONS WILL HAVE A HARD TIME CRACKING 70 FOR HIGHS. SO IN A NUTSHELL...A SHOT FOR SOME PCPN TONIGHT AND TOMORROW MORNING...BETTER TO THE NORTH TONIGHT...SOUTH IN THE MORNING. THEN HIGH PRESSURE SHOULD BE THE MAIN INFLUENCE...KEEPING IT MOSTLY DRY BUT COOL. .LONG TERM...SUNDAY THROUGH WEDNESDAY GFS/ECMWF/DGEX CONTINUE TO POINT TO A CHANGE IN THE UPPER LEVEL PATTERN FOR NEXT WEEK...WITH THE TROUGH GIVING WAY TO SOME 500 MB RIDGING BY MIDWEEK. AT THE SFC...HIGH PRESSURE IS ANTICIPATED TO SLIDE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON SUNDAY...THEN SLIDE EAST LATE ON TUESDAY. THIS SHOULD KEEP THE REGION DRY FOR THE A CHANGE...WITH A GRADUAL RETURN TO MORE SEASONABLE TEMPERATURES AS THE HIGH KICKS EAST. HOWEVER...THE RETURN OF THE WARMTH COULD ALSO BRING BACK THE CHANCE FOR PCPN FOR THE LAST HALF OF THE NEXT WORK WEEK. && .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. WI...NONE. MN...NONE. && RIECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 315 PM CDT WED JUN 23 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-241100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 315 PM CDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST AND CENTRAL WISCONSIN... .DAY ONE...TONIGHT THERE REMAIN A SLIGHT RISK FOR SEVERE STORMS THIS EVENING ACROSS PARTS OF THE OUTLOOK AREA...BUT THE AREA OF CONCERN HAS SHIFTED FROM THE PREVIOUS OUTLOOK. THE MAIN THREAT AREA WILL BE ALONG AND NORTH OF A LINE FROM CHARLES CITY IOWA...TO LA CROSSE...TO TOMAH AND NECEDAH WISCONSIN. A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT...AND WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT. ATMOSPHERIC PROFILES OF WIND SPEED AND MOISTURE INDICATE THAT DAMAGING WINDS WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS. AND WITH THE COOL AIR IN PLACE...LARGE HAIL IS ALSO OF CONCERN. THE MOST LIKELY TIMES FOR STRONG STORMS IN THE OUTLOOK AREA WILL BE BETWEEN 5 AND 10 PM THIS EVENING. LATE TONIGHT...THE FRONT WILL SAG SOUTHWARD INTO CENTRAL IOWA AND NORTHERN ILLINOIS. ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA LATE TONIGHT...AS A MODERATE LOW LEVEL JET DEVELOPS ACROSS THE PLAINS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA AS THE LOW LEVEL JET PUSHES MOIST AIR UP AND OVER THE BOUNDARY. ALTHOUGH A FEW OF THE STORMS COULD PRODUCE SMALL HAIL...LIMITED ELEVATED INSTABILITIES WILL PRECLUDE THOSE STORMS FROM REACHING SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COMPLEX OF STORMS MAY BE ONGOING THURSDAY MORNING ACROSS PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. WITH THE STORMS ELEVATED IN NATURE...ISOLATED STORMS COULD PRODUCE SMALL HAIL...BUT SHOULD REMAIN BELOW SEVERE LEVELS. AS THE FRONT MOVES SOUTHWARD...HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH NEXT TUESDAY WITH QUIET AND DRY WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW
The La Crosse radar (KARX), 70 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409540, 5409541, 5409542, 5409543, 5409544, 5409545, 5409546, 5409547.